Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 20, 2019, 8:51 PM EDT for McDowell County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2019, 8:51 PM EDT (00:51 UTC)
- Expired
- Jul 20, 2019, 9:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536 WGUS51 KRLX 210051 FFWRLX WVC047-210145- /O.NEW.KRLX.FF.W.0056.190721T0051Z-190721T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 851 PM EDT Sat Jul 20 2019 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... South central McDowell County in southern West Virginia... * Until 945 PM EDT. * At 849 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Areas just south of Elbert. This includes the following streams and drainages... South Fork Tug Fork River, Sandlick Creek, Laurel Branch, Middle Fork Big Creek, Tug Fork River, Cucumber Creek, Left Fork Sandlick Creek, South Fork Tug Fork, Big Creek and Long Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Stay away or be swept away. River banks and culverts can become unstable and unsafe. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3732 8148 3727 8147 3726 8158 3733 8158 $$ HART
1 follow-up statement
690 WGUS71 KRLX 210136 FFSRLX Flash Flood Statement National Weather Service Charleston WV 936 PM EDT Sat Jul 20 2019 WVC047-210145- /O.EXP.KRLX.FF.W.0056.000000T0000Z-190721T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDowell WV- 936 PM EDT Sat Jul 20 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MCDOWELL COUNTY WILL EXPIRE AT 945 PM EDT... The heavy rain has ended and flood waters are expected to recede. Please heed any road closures. LAT...LON 3732 8148 3727 8147 3726 8158 3733 8158 $$ HART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 8:00 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 20, 8:00 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 800 PM EDT Sat Jul 20 2019 .SYNOPSIS... Sunday will only be slightly less hot. Cold front Monday/Monday night. Cooler, drier next week. && .NEAR TERM /THROUGH SUNDAY/... As of 7:50 PM Saturday... Only minor tweaks for clouds, wind and temps otherwise forecast on track. With models indicating more clouds around, along with debris clouds from former convection and convection firing up sooner on Sunday, decided to lower temps a tad. It will still be rather warm, but not reaching heat advisory criteria. As of 245 PM Saturday... Today, strong ridging aloft and high pressure keeps the heat and humidity around with mostly dry conditions. The only possible caveat is the possibility of a few showers and storms in SW VA and perhaps southern WV this afternoon associated with a mid-level ridge weakness, dying down this evening. Slow movement and high available moisture make for a very localized flood threat. Otherwise, hot and humid conditions continue, with 22C 850mb temps yielding surface temps in the mid-90's across much of the lowlands. Corresponding dew points well into the 70's result in heat indices maxing out 98-108 degrees below about 2000 ft elevation, hence the excessive heat warnings and heat advisories currently in place. No changes were made to heat headlines today. Tonight, ridging across the eastern CONUS begins to break down. This takes the prohibitive pressure off the aforementioned mid- level weakness in the vicinity of the Smokeys, so showery conditions are more likely early Sunday morning heading into the day Sunday across roughly the southern third of the CWA. HREF members and other hires models suggest a good amount of cloud cover associated with this wave during the morning, primarily tied to the western upslopes perhaps to the 79 corridor, and along/south of 64. This complicates temperatures during the first half of the day, ultimately limiting afternoon maximum temps. Sunday, heat and humidity remain entrenched across the area, particularly in the Ohio Valley where dew points remain in the mid- 70's and clearer skies earlier on allow temperatures to rise to near or just above 90. Thus, will likely need another Heat Advisory for zones mainly in SE Ohio and western WV where heat indices are expected to top 100F, once the current headlines expire, for simplicity. Will have to keep a close eye on cloud coverage and convective chances through the day as variable conditions are expected with storms briefly dropping temperatures and cranking dew points up. Should cloud cover be less abundant than is forecast, the heat advisory may be needed for a larger area. Precipitation wise, heights aloft do gradually fall with the approach of a positively tilted trough descending into the Great Lakes region, whose embedded shortwaves push along a surface cold front through the northern Ohio River Valley. While the cold front doesn't arrive until well into the short term period, diurnal destabilization and increasing baroclinicity amid increasing low- to mid-level flow will spur scattered storms across the area during the afternoon. MCS development along the front off to the west may spill into portions of SE Ohio at the very end of the period given adequate momentum, but more likely into the next. Overall convective threat is twofold; scattered convection during the day carries a relatively low severe storm threat with brief, pulsating storms packing a few gusts. Later on, severe threat grows marginally to correspond with MCS activity, but again is more of a concern Sunday night. The flood threat mantra continues with high moisture availability spelling a heavy rain and thus localized flood threat, however increasing flow and storm motion will mitigate some flood threat spare for repetitious storms over similar areas. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 310 PM Saturday... This period begins with the hottest air mass of the season so far over the area, in southwest flow around surface high pressure that will have retreated to the south of the area by Sunday evening. However, temperatures modify this period, in response to a long wave pattern change, bringing a break in the heat. A long wave trough over central and eastern Canada will have already begun to break the upper level high, centered over the Ohio Valley this morning, in two, one over the western Atlantic, the other over the Rockies and intermountain west. This process continues, so that, by Tuesday, the long wave trough occupies much of the eastern U.S. A weak upper level short wave trough is likely to be associated with a cluster of convection that develops near and south of a baroclinic zone that will have pushed into the upper Ohio Valley and toward the middle and lower Ohio Valley by Sunday night. Pooling of moisture ahead of the associated front, and daytime surface heating, is likely to result in cape values of 3 KJ/kg amid PW values nearing two inches, and h85 theta e values in the 350s K. Due to high freezing levels and a lack of shear, the severe threat would be in the form of wind derived from DAPE enhanced downburst. Training or sufficient organization.coberage could also lead to a flash flood threat. The MCS that moved across the upper Ohio Valley this morning, in a not too dissimilar environment, managed to produce wind damage despite the nocturnal surface based inversion, along with flash flooding. A stronger short wave acts to carve out a deeper long wave trough as it rotates through it. This drives the surface front through the middle Ohio Valley Monday afternoon and evening and then on through the central Appalachians Monday night. This is likely to bring showers and thunderstorms Monday into Monday night, but instability is likely to be quite limited by lack of diurnal heating because of clouds including morning stratus left behind by convection Sunday night, and early timing of new shower and thunderstorm development with the arrival of the front and short wave trough. This may keep the severe threat limited, but continued high PW values, narrow to medium CAPE, and high coverage of rainfall may still present a flash flood threat Monday into Monday night, prior to the front crossing. Stratus and some fog are likely to set in by Tuesday morning, as significantly cooler air behind the front arrives. Any fog will burn off quickly Tuesday morning, and the stratus will mix into morning stratocu, and then an afternoon cu field, as the mixing layer deepens. Valley fog is likely to form give wet conditions, if the pressure gradient ahead of high pressure still out over the midwest, becomes weak enough to allow decoupling. In the much cooler air, steam fog is likely to form along the rivers. No major adjustments to central guidance temperatures and dew points which, after another stiflingly humid night Sunday night, shows cooling Monday on clouds and convection, and Tuesday on the passage of the cold front. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 310 PM Saturday... A large trough over the eastern U.S. to start the period, moves east during the balance of the work week, and a large high pressure system slowly crosses beneath the height rises and the gradually slackening upper level northwest flow. This brings dry weather, with a couple of cool nights, and pleasant afternoons. By Saturday, southwest flow around the exiting high will start to bring about increasing warmth and humidity, with the chance for afternoon convection at least in the mountains. In the larger scheme of things, the long wave trough position remains over the eastern U.S., as upper level high pressure remains anchored over the U.S. southwest. Central guidance reflects the relief from the heat and humidity, with lows in the 50s Wednesday and Thursday mornings and, for at least parts of the area, Friday morning as well. Tuesday features highs in the 70s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 145 PM... VFR conditions throughout the rest of this evening. WSW wind 5 to 10kts die down to light and variable tonight. Some patchy MVFR fog development across much of the area overnight, except for southern areas, where more clouds are expected to increase overnight. Sunday, winds increase by late morning out of the southwest to 5-10 kts with VCSH BKW earlier on, expanding to VCTS near CRW/HTS by noon and the rest of the area by late afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Uncertainty exists in the development of fog and/or stratus late tonight/early Sunday morning. The start of convection may vary on Sunday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H M L L L HTS CONSISTENCY H H H H H H H H H M L L BKW CONSISTENCY H H H H H H H M M M L L EKN CONSISTENCY H H H H H H H M M L L L PKB CONSISTENCY H H H H H H H H H H M H CKB CONSISTENCY H H H H H H H H H H M M AFTER 00Z MONDAY... MVFR/IFR possible in storms Sunday evening through the overnight period. Late night/early Monday morning IFR fog possible near river valleys and more MVFR/IFR storms during the day. MVFR/IFR Stratus and fog is possible again early Tuesday morning and early Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MC NEAR TERM...JS/MC SHORT TERM...TRM LONG TERM...TRM AVIATION...JS/MC
Hazardous weather outlook, Jul 20, 6:53 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 653 AM EDT Sat Jul 20 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>029- 211100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- 653 AM EDT Sat Jul 20 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A heat advisory may be required for some areas on Sunday. Thunderstorms are expected on Sunday. Some storms could contain damaging wind gusts and torrential downpours. There is a slight risk for excessive rainfall Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-030>034-515>519-211100- Dickenson-Buchanan-Mingo-Logan-Boone-Lewis-Harrison-Taylor-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas- 653 AM EDT Sat Jul 20 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for excessive rainfall Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ039-040-520>526-211100- Upshur-Barbour-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 653 AM EDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for excessive rainfall Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 20, 8:38 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Charleston WV 838 PM EDT Sat Jul 20 2019 WVZ033-210100- McDowell- 838 PM EDT Sat Jul 20 2019 ...INTENSE RAINFALL WILL AFFECT SOUTH CENTRAL MCDOWELL COUNTY... At 837 PM EDT, a strong thunderstorm was located near Gary, and was slowly drifting west. A quick one to two inches of rain may fall in a short amount of time. Locations impacted include... Gary. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3732 8148 3727 8147 3726 8160 3734 8162 TIME...MOT...LOC 0037Z 086DEG 7KT 3730 8155 HART
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:38 PM EDT | Special Weather Statement | RLX | McDowell | 22 min |
| Jul 21, 1:24 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Ritchie, Wirt | 22 min |
| Jul 21, 1:53 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie | 37 min |
| Jul 21, 2:10 PM EDT | Flash Flood Warning | RLX | Jackson, Wood | 3 hr |
| Jul 21, 2:21 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt | 24 min |
| Jul 21, 2:35 PM EDT | Special Weather Statement | RLX | Doddridge | 25 min |
| Jul 21, 3:02 PM EDT | Special Weather Statement | RLX | Pleasants | 28 min |
| Jul 21, 3:08 PM EDT | Special Weather Statement | RLX | Pleasants | 37 min |
| Jul 21, 3:50 PM EDT | Special Weather Statement | RLX | Clay | 55 min |
| Jul 21, 4:00 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 60 min |
| Jul 21, 4:06 PM EDT | Special Weather Statement | RLX | Pocahontas | 54 min |
| Jul 21, 4:14 PM EDT | Flash Flood Warning | RLX | Braxton, Clay, Nicholas, Webster | 3 hr |
| Jul 21, 4:47 PM EDT | Special Weather Statement | RLX | Webster | 58 min |
| Jul 21, 5:04 PM EDT | Special Weather Statement | RLX | Pocahontas | 41 min |
| Jul 21, 5:57 PM EDT | Special Weather Statement | RLX | Randolph | 33 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.